Women using hormonal contraceptives face more than a 2-fold higher risk of developing glaucoma

Women who currently use hormonal contraceptives face more than a 2-fold higher risk of developing glaucoma, according to an analysis of electronic medical records for women aged 15-45 years from 2008 to 2018. The British Journal of Clinical Pharmacology analysis included 2,366 women who developed glaucoma and 9,464 controls.

Although current users of hormonal contraceptives may have a higher risk of developing glaucoma, their risk is still low. Also, an elevated risk was not seen in women who used hormonal contraceptives in the past.

Women with more than four prescriptions for hormonal contraceptives in the last two years had a higher risk of developing glaucoma than those taking one or two prescriptions.

The risk of glaucoma with hormonal contraceptives is low and should not dissuade women from taking these medications. Women on hormonal contraceptives who experience visual changes should have these symptoms examined by an ophthalmologist.”


Mahyar Etminan, PharmD, MSc, Study Senior Author, The University of British Columbia

Source:

Journal reference:

Hogden, K., et al. (2021) The association between hormonal contraceptive use and glaucoma in women of reproductive age. The British Journal of Clinical Pharmacology. doi.org/10.1111/bcp.14920.


Source link

DrAbout.Net

The leading source for trustworthy and timely health and medical news and information. Providing credible health information, supportive community, and educational services by blending award-winning expertise in content, community services, expert commentary, and medical review. Everything about health is here with the difference of Dr.About

Related Articles

Leave a Reply

Back to top button